Alert archive / Arizona / Freeze Warnings in 2016
Freeze Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Nov 17, 2016, 2:58 AM MST for 5 counties in Arizona. It took effect at Nov 18, 2016, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2016, 2:58 AM MST (09:58 UTC)
- In effect from
- Nov 18, 2016, 2:00 AM MST
- Expired
- Nov 18, 2016, 8:00 AM MST
- In force
- 6 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3447 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WWUS75 KTWC 170958 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 258 AM MST THU NOV 17 2016 AZZ507>509-172200- /O.NEW.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- INCLUDING THE CITY OF...WILLCOX 258 AM MST THU NOV 17 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY. * IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED EARLY FRIDAY MORNING POTENTIALLY KILLING SENSITIVE VEGETATION THAT MAY STILL BE GROWING. * TEMPERATURES...ARE EXPECTED TO BOTTOM OUT BETWEEN 28 AND 32 DEGREES ACROSS MUCH OF THE SULPHUR SPRINGS AND SAN PEDRO VALLEY AREAS. A FEW ISOLATED LOCATIONS MAY DROP INTO THE MID 20S. * TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING AFTER 1 AM EARLY FRIDAY MORNING...BOTTOM OUT JUST AFTER 6 AM AND RECOVER ABOVE FREEZING AROUND 8 AM. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ CERNIGLIA VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
4 follow-up statements
663 WWUS75 KTWC 172059 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 159 PM MST THU NOV 17 2016 AZZ507>509-180600- /O.CON.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- INCLUDING THE CITY OF...WILLCOX 159 PM MST THU NOV 17 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY... * IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED EARLY FRIDAY MORNING POTENTIALLY KILLING UNPROTECTED SENSITIVE VEGETATION. * TEMPERATURES...LOWS BETWEEN 28 AND 32 DEGREES ACROSS MUCH OF THE SULPHUR SPRINGS AND SAN PEDRO VALLEY AREAS. A FEW ISOLATED LOCATIONS MAY DROP INTO THE MID 20S. * TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING AFTER 1 AM EARLY FRIDAY MORNING...WITH THE COLDEST TEMPERATURES OCCURRING JUST AFTER 6 AM. TEMPERATURES WILL RISE BACK ABOVE FREEZING AROUND 8 AM. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
719 WWUS75 KTWC 180142 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 642 PM MST THU NOV 17 2016 AZZ503-181500- /O.EXA.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/ UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- 642 PM MST THU NOV 17 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY. * IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED EARLY FRIDAY MORNING POTENTIALLY KILLING UNPROTECTED SENSITIVE VEGETATION. * TEMPERATURES...LOWS BETWEEN 28 AND 32 DEGREES ACROSS SIGNIFICANT PORTIONS OF SANTA CRUZ COUNTY AND FAR SOUTHERN PIMA COUNTY INCLUDING THE ARIVACA AREA. * TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING AFTER 1 AM EARLY FRIDAY MORNING...WITH THE COLDEST TEMPERATURES OCCURRING JUST AFTER 6 AM. TEMPERATURES WILL RISE BACK ABOVE FREEZING AROUND 8 AM. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ AZZ507>509-181500- /O.CON.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- INCLUDING THE CITIES OF...BENSON...WILLCOX...DOUGLAS...CLIFTON 642 PM MST THU NOV 17 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY... * IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED EARLY FRIDAY MORNING POTENTIALLY KILLING UNPROTECTED SENSITIVE VEGETATION. * TEMPERATURES...LOWS BETWEEN 28 AND 32 DEGREES ACROSS MUCH OF THE SULPHUR SPRINGS AND SAN PEDRO VALLEY AREAS. A FEW ISOLATED LOCATIONS MAY DROP INTO THE MID 20S. * TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING AFTER 1 AM EARLY FRIDAY MORNING...WITH THE COLDEST TEMPERATURES OCCURRING JUST AFTER 6 AM. TEMPERATURES WILL RISE BACK ABOVE FREEZING AROUND 8 AM. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
806 WWUS75 KTWC 180947 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 247 AM MST FRI NOV 18 2016 AZZ503-507>509-181500- /O.CON.KTWC.FZ.W.0002.000000T0000Z-161118T1500Z/ UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- INCLUDING THE CITIES OF...BENSON...WILLCOX...DOUGLAS...CLIFTON 247 AM MST FRI NOV 18 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * IMPACTS...BELOW FREEZING TEMPERATURES WILL CONTINUE THROUGH ABOUT 8 AM THIS MORNING IN THE WARNED AREA POTENTIALLY KILLING UNPROTECTED SENSITIVE VEGETATION. * TEMPERATURES...SEVERAL LOCATIONS HAVE ALREADY DROPPED BELOW FREEZING EARLY THIS MORNING WITH MORE WIDESPREAD LOWS BETWEEN 28 AND 32 DEGREES EXPECTED ACROSS MUCH OF THE SULPHUR SPRINGS...SAN PEDRO AND ALTAR VALLEY AREAS BEFORE SUNRISE. A FEW ISOLATED LOCATIONS MAY DROP INTO THE MID 20S. * TIMING...TEMPERATURES SHOULD BOTTOM OUT AROUND OR SHORTLY AFTER 6 AM THIS MORNING THEN RISE BACK ABOVE FREEZING BY OR SHORTLY AFTER 8 AM. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ CERNIGLIA VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
241 WWUS75 KTWC 181502 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 802 AM MST FRI NOV 18 2016 AZZ503-507>509-181615- /O.EXP.KTWC.FZ.W.0002.000000T0000Z-161118T1500Z/ UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- INCLUDING THE CITIES OF...BENSON...WILLCOX...DOUGLAS...CLIFTON 802 AM MST FRI NOV 18 2016 ...FREEZE WARNING HAS EXPIRED... $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Nov 17, 2:44 AM MST, 14 minutes earlier.
Area forecast discussion, Nov 17, 2:44 AM MST, 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 244 AM MST Thu Nov 17 2016 .SYNOPSIS...A passing low pressure system will push a cold front across the area this morning resulting in cooler afternoon temperatures and local freezing conditions Friday morning. Warmer and dry weather is expected Friday afternoon through Sunday. Then a strong storm system will spread showers across the area later Sunday night through Monday night with dry weather returning by the middle of next week. && .DISCUSSION...Current system is right on schedule with the low center moving into NW Colorado at this time and the associated cold front pushing into the far western part of our forecast area. This front will quickly slide across southern AZ this morning with cooler air advecting in through the day. This will result in afternoon high temps that will peak around 10 degrees cooler than yesterday, peaking right about where they should for mid November. The front is a dry one for us and skies will also be pretty much cloud free by late morning. The cooler, dry air left behind this front will result in chilly overnight low temperatures, colder than normal and the coolest since early spring. The typically colder valleys east of Tucson are expected to dip below freezing and at this time felt it would be extensive enough to hoist a freeze warning for late tonight early Friday morning for those valley locations. The cool down will be short lived as ridging will return and with it moderating temperatures pushing to a bit above normal again Friday afternoon and even more so Saturday and Sunday. Then things get interesting. A strong storm system is progged to dig deep and approach from the SW while tapping into a good feed of tropical moisture as it pushes east. Models have been in good agreement on this scenario the last couple of days and 90% of the latest GEFS members are pointing to a good rain event for AZ late Sunday night through Monday night, primarily focused across western and central AZ. At this point for SE AZ, the most likely period for precipitation looks to be Monday with it tapering off later Monday night although this far out in time that could shift a bit. If current trends hold, for this forecast area valley areas could end up with 0.25 - 0.75 inches of rain (the lower amounts Cochise county higher amounts further NW) and over an inch in the mountains. Snow levels will be dropping below 9000 ft but that will occur closer to the point the precipitation is winding down.That said there is some potential for a bit of light accumulating snow across the tops of the highest peaks Monday night. Obviously, temperatures will be cool thanks to the clouds and precipitation and will likely peak in 60s in the valleys. The system is a rather quick mover with dry conditions expected to return Tuesday except for maybe a few lingering showers over the White mountains. Cool temperatures lingering Tuesday before gradual warming kicks in. && .AVIATION...Valid through 18/12Z. Clear skies or a FEW clouds above 20k ft AGL into Friday morning. Surface wind this morning sly/swly at 5-15 kts with gusts to 20 kts. Surface this afternoon and until around 18/02Z wly/nwly at 5-15 kts with gusts of 20-25 kts. Some stronger speeds will be likely northeast of KTUS and in the vicinity of KSAD. Surface wind will then diminish to less than 10 kts this evening and continue into Friday morning. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A passing low pressure system will bring significantly cooler temperatures and somewhat higher RHs today along with gusty west to northwest winds this afternoon, especially for areas east of Benson. Warmer temperatures will return early this weekend. A low pressure system moving across the area will bring cooler temperatures and rain to much of southeast Arizona Sunday night into early Tuesday. Dry conditions with another warming trend is on tap by the middle of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 2 AM to 8 AM MST Friday for AZZ507>509. && PUBLIC...Cerniglia AVIATION....Francis FIRE WEATHER...Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Freeze Warnings in Arizona, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.